Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Albuquerque, NM

June 23, 2003Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 23, 2003, 3:50 PM MDT for Roosevelt County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 3:50 PM MDT (21:50 UTC)
Expired
Jun 23, 2003, 4:45 PM MDT
In force
55 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:20 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1572 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS55 KABQ 232150
SVRABQ
NMC041-232245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
351 PM MDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 445 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PORTALES...OR ABOUT 3 MILES SOUTHWEST OF
  PORTALES...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHEASTERN ROOSEVELT COUNTY 

THIS SEVERE THUNDERSTORM IS CAPABLE OF VERY LARGE HAIL WHICH CAN
CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW.

LAT...LON 3368 10369 3359 10307 3431 10303 3429 10370

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:09 PM MDT, 41 minutes earlier.

Area forecast discussion, Jun 23, 3:09 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT MON JUN 23 2003

LOTS GOING ON FOR SUMMER WITH RED FLAG WARNINGS ACROSS THE NORTH AND
WEST AND A SEVERE THUNDERSTORM WATCH FOR THE SOUTHEAST.

STRONG UPPER TROUGH OVER THE NORTHERN ROCKIES AND GREAT BASIN IS
THE MAIN PLAYER FOR NEXT 48 HOURS. TROUGH CONTINUES TO DEEPEN
THROUGH 12Z TUESDAY BEFORE IT BEGINS TO LIFT NORTHEAST TUESDAY
NIGHT THROUGH THURSDAY. AT THE SAME TIME...STRONG SUBTROPICAL RIDGE
BUILDS WEST OVER W TX AND SE NM. TROPICAL MOISTURE TO INFILTRATE THE
SE AND PORTIONS OF THE EASTERN PLAINS ALONG THE WESTERN PERIPHERY OF
THE RIDGE. ENOUGH INSTABILITY DUE TO HOT AFTERNOON TEMPERATURES
TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS WITH A FEW REACHING
SEVERE LIMITS. THUS...SPC HAS ISSUED SEVERE THUNDERSTORM WATCH BOX
567 FOR THE SOUTHEAST AND PORTIONS OF THE EASTERN PLAINS UNTIL 8
PM...HOWEVER CURRENT MOTION OF STORMS SHOULD ALLOW FOR THE MAJORITY
OF THE STRONGEST STORMS TO EXIT OUR CWA AROUND 6 PM.

THE NEXT CULPRIT IS THE FIRE DANGER. VERY DRY AND BREEZY ATMOSPHERE
ACROSS THE WESTERN AND NORTHERN PORTIONS OF THE CWA TO PERSIST
THROUGH WEDNESDAY. WINDIEST DAY LOOKS TO BE TUESDAY WITH WIND
SLACKING OFF A BIT ON WEDNESDAY. RED FLAG WARNING CONTINUES
THROUGH THIS EVENING WITH A FIRE WEATHER WATCH IN THE WORKS FOR
TUESDAY.

BEYOND WEDNESDAY...UPPER RIDGE CONTINUES TO RETROGRADE WEST BUILDING
OVER MUCH OF SOUTHERN NEW MEXICO AS A COLD FRONT DROPS INTO THE
NORTHEAST WED NIGHT. THE FRONT LOOKS SIGNIFICANT FOR EARLY SUMMER
WITH TEMPERATURES FALLING 10 TO 20 DEGREES ACROSS THE NORTHEAST
THURSDAY. HOW MUCH RAIN WILL BE ASSOCIATED WITH THE FRONT IS STILL
IN QUESTION. WILL PAINT THE EAST WITH SLIGHT CHANCES FOR NOW. THE
FRONT CONTINUES SOUTH AND WEST MOVING WEST OF THE CENTRAL MOUNTAINS
BY THU AM. EAST WINDS INTO THE RGV LOOKING BETTER...BUT WILL WAIT
FOR A FEW MORE MODEL RUNS. MOISTURE LEAKS INTO THE GILA AND POSSIBLY
FARTHER NORTH ALONG THE CONTINENTAL DIVIDE FRI AND SAT GIVING RISE
TO A DRY LIGHTNING THREAT. LINGERING MOISTURE AND UPSLOPE MAY HELP
INCREASING RAIN CHANCES TO CHANCE CATEGORY ACROSS THE EASTERN SLOPES
FRIDAY WITH SLIGHT CHANCES ACROSS THE EASTERN PLAINS. COOLER
TEMPERATURES THURSDAY CENTRAL AND SOUTHEAST WITH MOST AREAS
RECOVERING ON FRIDAY AND INTO THE WEEKEND.

PRELIMINARY NUMBERS...

FARMINGTON................ 054/088 052/085 050 49000
GALLUP.................... 043/087 042/085 041 49000
GRANTS.................... 050/088 049/088 048 49000
GLENWOOD.................. 047/095 048/094 052 49000
CHAMA..................... 037/079 040/076 037 49000
LOS ALAMOS................ 050/082 053/083 049 49000
RED RIVER................. 036/074 039/075 037 49000
TAOS...................... 045/083 044/086 044 49000
SANTA FE.................. 048/084 051/084 047 49000
SANTA FE AIRPORT.......... 050/088 053/086 049 49000
ESPANOLA.................. 050/092 052/090 048 49000
ALBUQUERQUE HEIGHTS....... 061/093 061/090 060 49000
ALBUQUERQUE VALLEY........ 056/096 056/093 055 49000
ALBUQUERQUE FOOTHILLS..... 056/089 056/088 055 49000
ALBUQUERQUE WEST MESA..... 061/094 061/091 060 49000
SOCORRO................... 058/097 057/095 056 49000
SANDIA PARK/CEDAR CREST... 050/083 051/080 048 49000
MORIARTY/ESTANCIA......... 047/087 048/085 045 49000
CARRIZOZO................. 061/094 059/095 056 49000
RUIDOSO................... 057/084 054/085 051 490-1
RATON..................... 045/088 048/083 043 49000
LAS VEGAS................. 052/087 052/084 046 49000
ROY....................... 055/089 055/085 049 49000
CLAYTON................... 060/091 060/086 050 49000
SANTA ROSA................ 062/095 062/092 057 49000
TUCUMCARI................. 067/095 066/093 059 49100
FORT SUMNER............... 065/095 065/093 059 49100
CLOVIS.................... 068/095 067/095 060 49412
PORTALES.................. 068/096 067/096 060 49412
ROSWELL................... 068/099 069/098 065 49211

.ABQ...RED FLAG WARNING THIS EVENING NMZ101>103 AND NMZ105>107.
...FIRE WEATHER WATCH TUESDAY NMZ101>103 AND NMZ105>107.

GB
Hazardous weather outlook, Jun 23, 10:45 AM MDT, 5 hours 5 minutes before
NMZ001>021-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1045 AM MDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND JUST WEST
OF THE TEXAS BORDER MAINLY FROM QUAY COUNTY SOUTH TO EASTERN CHAVES
COUNTY. DRYLINE AND AFTERNOON HEATING MAY ALLOW FOR A FEW
THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON INTO THE EARLY EVENING
HOURS. MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL AND
GUSTY DOWNBURST WINDS.

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR ALL
BUT THE EAST CENTRAL PLAINS AND FAR NORTHEAST PLAINS DUE TO LOW
HUMIDITY AND WINDS.

.DAYS TWO THROUGH SEVEN...

...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR ALL BUT THE EAST CENTRAL
PLAINS AND FAR NORTHEAST PLAINS DUE TO LOW HUMIDITY AND WINDS...

THUNDERSTORMS MAY ONCE AGAIN DEVELOP ALONG THE EASTERN NEW MEXICO
DRYLINE TUESDAY AFTERNOON. A FEW STORMS COULD PRODUCE LARGE HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 300 PM AND 800 PM THIS
EVENING.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:22 PM MDTSevere Thunderstorm WarningABQCurry, Quay38 min
Jun 23, 4:14 PM MDTSevere Thunderstorm WarningABQCurry46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.